Wyoming, 2024

Damaging Winds in Wyoming, July 15, 2024

July 15, 2024 · NWS CYS · 2 events in 1 county or zone

Severe thunderstorms with strong wind gusts over 60 mph occurred over portions of southeast Wyoming on the 15th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CYS wrote it up.

Severe thunderstorms with strong wind gusts over 60 mph occurred over portions of southeast Wyoming on the 15th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Jul 15, 5:05 PM MST, 59 minutes earlier. Its key messages:

  • Hot temperatures will continue through this afternoon for a majority of the area today before tapering off temporarily through mid-week.
  • Increased precipitation chances and cooler temperatures are expected this afternoon through Wednesday.
  • Isolated severe thunderstorms are expected today and Tuesday. The primary hazards are lightning, brief heavy rainfall, and strong winds to 60mph.
Area forecast discussion, Jul 15, 5:05 PM MST, 59 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
605 PM MDT Mon Jul 15 2024

.KEY MESSAGES...

- Hot temperatures will continue through this afternoon for a
  majority of the area today before tapering off temporarily
  through mid-week.

- Increased precipitation chances and cooler temperatures are
  expected this afternoon through Wednesday.

- Isolated severe thunderstorms are expected today and Tuesday.
  The primary hazards are lightning, brief heavy rainfall, and
  strong winds to 60mph.

&&

.SHORT TERM /THROUGH WEDNESDAY NIGHT/...
Issued at 235 PM MDT Mon Jul 15 2024

Cold front pushing into the CWA from the northeast this
afternoon...currently lays along a line from Bridgeport to
Douglas into central Montana. Radar beginning to show convection
developing just west of this front across northern Carbon/Albany
Counties...into Platte County. RAP analysis showing low level
CIN has eroded away with 20Z surface based CAPE 500 J/KG over
southeast Wyoming and just over 1000 J/KG over the Panhandle.

Looking at SBCAPE to continue increasing through the afternoon.
SPC mesoanalysis showing CAPE increasing to 1500-2000J/KG
through the late afternoon. Both HRRR and RAP simulated radar
showing a good coverage of convection across the CWA at 00Z.
Initially high based storms...main hazard will be strong
downburst winds of 60 mph or higher. By 00Z...PWATS looking to
be around 0.9 inch across southeast Wyoming and near an inch
over the Panhandle...so should begin to see rain hitting the
ground this evening for a time.

Front gets forced east Tuesday into western South Dakota and
western Nebraska. May be a bit less coverage of storms across
southeast Wyoming Tuesday as PWATS decrease in the drier air.
For the Panhandle however...their PWATS stay pretty high (over
an inch). May be dealing with marginally severe storms in the
Panhandle Tuesday afternoon.

Maybe better chances for convection Wednesday as ECMWF/GFS/NAM
and SREF all show that surface front surging west back into the
southeast Wyoming plains.

&&

.LONG TERM /THURSDAY THROUGH SUNDAY/...
Issued at 235 PM MDT Mon Jul 15 2024

After a brief break from the heat on Tuesday and Wednesday, the
ridge aloft will re-consolidate on Thursday and warm 700-mb
temperatures back up to around +15C over the area. The intensity of
this round of heat is expected to be less than what we just saw over
the weekend. Still, expect above normal temperatures with highs in
the upper 80s to 90s for most of the area. Thunderstorm coverage on
Thursday will be a little less than Wednesday due to lack of
forcing, but dewpoints in the 50s will still linger in the Ne
panhandle and far eastern Wyoming. As a result, still expect PM
shower and storm activity, just with lower coverage. An uptick in
activity is possible on Friday as a shortwave skirts over the top of
the upper level ridge and moves down its eastern flank. The added
lift from the nearby shortwave could enhance storm coverage a bit,
though ensembles differ in handling the strength and proximity of
this system. Generally have PoPs in the 30-50% range across the area
for Friday, which looks like the best chance of the long term
period.

The axis of the upper level ridge over the west responsible for the
recent hot weather will retrograde westward over the weekend,
allowing cooler air to spill into the Plains east of the Rockies.
Temperatures on Saturday and Sunday will be near to slightly below
normal for this time of year as more surface cold fronts are
permitted through our area. Daily chances for afternoon showers and
thunderstorms will continue through the weekend, but it is difficult
to get into the details at this time.

&&

.AVIATION /00Z TAFS THROUGH 00Z WEDNESDAY/...
Issued at 605 PM MDT Mon Jul 15 2024

The first line of thunderstorms this afternoon will exit the western
Nebraska Panhandle over the next hour. A second round is developing
behind this line across the mountain of southeast Wyoming and is
forecast to impact most terminals between now and 05z, including
western Nebraska later this evening. Activity is expected to weaken
and push east after 05z late this evening.

HAZARDS/WEATHER TRENDS: VFR conditions will prevail in between
thunderstorms. However, brief (Less than an hour) IFR conditions
are possible with these thunderstorms as they move rapidly eastward.
In addition, frequent lightning, small hail, and very gusty winds
are possible until 05z late this evening. Conditions will improve
by midnight (06z).

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...None.
NE...None.

&&

SHORT TERM...GCC
LONG TERM...MN
AVIATION...TJT
Hazardous weather outlook, Jul 15, 2:26 AM MST, 15 hours 38 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
326 AM MDT Mon Jul 15 2024

NEZ002-003-019>021-054-055-095-096-WYZ101>119-160930-
Dawes County-Box Butte County-Scotts Bluff County-Banner County-
Morrill County-Kimball County-Cheyenne County-
Northern Sioux County-Southern Sioux County-
Converse County Lower Elevations-Niobrara County-
North Laramie Range-Ferris/Seminoe/Shirley Mountains-
Shirley Basin-Central Laramie Range and Southwest Platte County-
East Platte County-Goshen County-Central Carbon County-
North Snowy Range Foothills-Southwest Carbon County-
Sierra Madre Range-Upper North Platte River Basin-Snowy Range-
Laramie Valley-South Laramie Range-South Laramie Range Foothills-
Central Laramie County-East Laramie County-
326 AM MDT Mon Jul 15 2024

This hazardous weather outlook is for portions of panhandle
Nebraska...east central Wyoming...south central Wyoming and
southeast Wyoming.

.DAY ONE...TODAY AND TONIGHT

Isolated showers and thunderstorms will become scattered to
numerous by this evening. The potential for severe thunderstorms
exists. The primary hazards will lightning, brief heavy rainfall,
and strong wind gusts up to 60mph.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

Isolated severe thunderstorms are possible on Tuesday and
Wednesday. Primary hazards will be strong wind gusts to 60mph and
large, damaging hail.

Hot temperatures will make a return to the area by the end of the
week.

.Spotter information statement...

Spotter reports are encouraged today if severe weather is
happening in your area.

BW

In the hours before

Special weather statement, Jul 15, 3:46 PM MST, 2 hours 18 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
446 PM MDT Mon Jul 15 2024

NEZ002-003-095-096-152315-
Box Butte NE-Dawes NE-North Sioux NE-South Sioux NE-
446 PM MDT Mon Jul 15 2024

...STRONG THUNDERSTORMS WILL IMPACT NORTHERN BOX BUTTE...SOUTHERN
DAWES AND EAST CENTRAL SIOUX COUNTIES THROUGH 515 PM MDT...

At 445 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from Crawford to 9 miles south of Fort Robinson
State Park to 7 miles east of Agate Fossil Beds National Monument.
Movement was east at 35 mph.

HAZARD...Wind gusts of 50 to 55 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Crawford, Hemingford, Roberts Trailhead Campground, Box Butte
Campground, Soldier Creek Campground, Box Butte Reservoir, Fort
Robinson State Park, Box Butte County Fairgrounds, Berea, Flahertys
Corner, Agate Fossil Beds National Monument, Marsland, Belmont, and
Box Butte Dam.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Cheyenne.

&&

LAT...LON 4215 10304 4244 10378 4273 10359 4265 10278
      4245 10277 4244 10275 4232 10275
TIME...MOT...LOC 2245Z 286DEG 32KT 4267 10341 4252 10344 4243 10364

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...55 MPH

Hammer
Special weather statement, Jul 15, 4:02 PM MST, 2 hours 2 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
502 PM MDT Mon Jul 15 2024

WYZ101-103-152345-
Converse County Lower Elevations WY-North Laramie Range WY-
502 PM MDT Mon Jul 15 2024

...STRONG THUNDERSTORMS WILL IMPACT CONVERSE COUNTY THROUGH 545 PM
MDT...

At 502 PM MDT, Doppler radar was tracking a cluster of strong
thunderstorms along a line extending from Red Wall to near Evansville
to near Orin. Movement was east at 25 mph.

HAZARD...Wind gusts of 50 to 55 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Douglas, Glenrock, Rolling Hills, Orin, Laprele Reservoir, Deer
Creek, Converse County Airport, Boxelder, Bill, Fort Fetterman
Historic Site, and Shawnee.

This includes Interstate 25 in Wyoming between mile markers 125 and
175.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Cheyenne.

&&

LAT...LON 4266 10496 4254 10608 4350 10607 4350 10511
TIME...MOT...LOC 2302Z 254DEG 24KT 4338 10688 4288 10621 4272 10522

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH

Hammer
Special weather statement, Jul 15, 4:13 PM MST, 1 hour 51 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
513 PM MDT Mon Jul 15 2024

WYZ104-105-109>115-160115-
Ferris/Seminoe/Shirley Mountains-Shirley Basin-
Central Carbon County-North Snowy Range Foothills-
Southwest Carbon County-Sierra Madre Range-
Upper North Platte River Basin-Snowy Range-Laramie Valley-
Including the cities of Seminoe Dam, Medicine Bow, Shirley Basin,
Rawlins, Arlington, Elk Mountain, Baggs, Saratoga, Encampment,
Centennial, Albany, Bosler, and Laramie
513 PM MDT Mon Jul 15 2024

...THUNDERSTORMS PRODUCING STRONG WIND GUSTS ACROSS CARBON AND
ALBANY COUNTIES...

Numerous showers and thunderstorms will impact a large portion of
Carbon and Albany counties through at least 7 PM MDT this evening.
These thunderstorms will be accompanied by brief heavy rainfall,
occasional lightning, and the potential for sudden and erratic
wind gusts up to 55 MPH. If threatening weather approaches your
area, seek shelter inside a sturdy structure until the storms
pass.

CLH
Special weather statement, Jul 15, 4:20 PM MST, 1 hour 44 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
520 PM MDT Mon Jul 15 2024

NEZ002-003-019-021-095-096-160000-
Scotts Bluff NE-Box Butte NE-Dawes NE-North Sioux NE-Morrill NE-
South Sioux NE-
520 PM MDT Mon Jul 15 2024

...STRONG THUNDERSTORMS WILL IMPACT BOX BUTTE...NORTHEASTERN SCOTTS
BLUFF...NORTHERN MORRILL...SOUTHEASTERN DAWES AND SOUTHEASTERN SIOUX
COUNTIES THROUGH 600 PM MDT...

At 520 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 8 miles west of Hay Springs to near Box Butte
County Fairgrounds to 6 miles north of Lake Alice. Movement was east
at 35 mph.

HAZARD...Wind gusts of 50 to 55 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Alliance, Hemingford, Roberts Trailhead Campground, Box Butte
Campground, Red Cloud Campground, Box Butte Reservoir, Angora,
Kilpatrick Lake, Chadron State Park, Box Butte County Fairgrounds,
Berea, Flahertys Corner, Alliance Municipal Airport, Wild Horse
Butte, Marsland, Box Butte Dam, and Chadron State Park Campground.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Cheyenne.

&&

LAT...LON 4184 10331 4220 10383 4293 10280 4210 10274
      4209 10271 4201 10270 4200 10267 4182 10268
TIME...MOT...LOC 2320Z 287DEG 29KT 4264 10284 4235 10308 4208 10357

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH

Hammer
Special weather statement, Jul 15, 5:04 PM MST, 1 hour before
Special Weather Statement
National Weather Service Cheyenne WY
604 PM MDT Mon Jul 15 2024

NEZ054-055-160030-
Kimball NE-Cheyenne NE-
604 PM MDT Mon Jul 15 2024

...A STRONG THUNDERSTORM WILL IMPACT SOUTHWESTERN CHEYENNE AND
SOUTHEASTERN KIMBALL COUNTIES THROUGH 630 PM MDT...

At 604 PM MDT, Doppler radar was tracking a strong thunderstorm 9
miles south of Potter, or 17 miles southeast of Kimball, moving east
at 35 mph.

HAZARD...Wind gusts of 50 to 55 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Sidney, Potter, Brownson, Sidney Municipal Airport, Lorenzo, and
Cheyenne County Fairgrounds.

This includes Interstate 80 in Nebraska between mile markers 32 and
61.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Cheyenne.

&&

LAT...LON 4124 10344 4117 10291 4100 10296 4100 10356
TIME...MOT...LOC 0004Z 286DEG 28KT 4109 10338

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...55 MPH

Hammer
Special weather statement, Jul 15, 5:25 PM MST, 39 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
625 PM MDT Mon Jul 15 2024

WYZ103-106-107-115>118-160115-
East Platte County WY-South Laramie Range WY-
Central Laramie Range and Southwest Platte County WY-
Central Laramie County WY-North Laramie Range WY-
South Laramie Range Foothills WY-Laramie Valley WY-
625 PM MDT Mon Jul 15 2024

...STRONG THUNDERSTORMS WILL IMPACT EASTERN ALBANY...WESTERN LARAMIE
AND SOUTHERN PLATTE COUNTIES THROUGH 715 PM MDT...

At 625 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles east of Garrett to 11 miles east of
Baldy Peak to Pumpkin Vine. Movement was east at 40 mph.

HAZARD...Wind gusts of 50 to 55 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Cheyenne, Laramie, Wheatland, West Laramie, Happy Valley, Chugwater,
Federal, Table Mountain Ranches, Willadsen Estates, Antelope Buttes,
Rocking Star Ranch, Silver Sage Estates, Rogers Canyon, Granite
Canon, Chugcreek, Bordeaux, Fox Farm-College, Cheyenne Regional
Airport, Vedauwoo Campground, and North Crow Campground.

This includes the following highways...
 Interstate 25 in Wyoming between mile markers 1 and 98.
 Interstate 80 in Wyoming between mile markers 309 and 371.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Cheyenne.

&&

LAT...LON 4216 10565 4235 10490 4140 10462 4100 10464
      4100 10563
TIME...MOT...LOC 0025Z 268DEG 35KT 4211 10548 4157 10527 4103 10543

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH

Hammer

The radar

The Cheyenne radar (KCYS), 87 km away, was scanning. The volume nearest the first event began at 01:05 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Platte

When
July 15, 6:04 PM MST
Where
Platte County, 2.92 mi SE of Ferguson Corner
Measured
55 kt (63 mph) measured gust
Reported by
Mesonet
Coordinates
41.930, -104.940

WYDOT mesonet station Bordeaux (KBRX) along Interstate 25 measured wind gust.

Thunderstorm Wind, Platte

When
July 15, 8:40 PM MST
Where
Platte County, 6.09 mi NNW of Dwyer Junction
Measured
50 kt (58 mph) measured gust
Reported by
Department of Highways
Coordinates
42.320, -105.050

WYDOT mesonet station Coleman (WY1) along Interstate 25 south of Glendo measured wind gust.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2024Every state in 2024This day in weather historyWarnings in Wyoming, July 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1193046, 1193052.